This website is best viewed in Internet Explorer 8 or above. You are currently using an old version of Internet Explorer. Please click on this link to update your browser.

0808 800 2200

Worries over Trobalt (retigabine) side effects

Worries over Trobalt (retigabine) side effects

Added: 7 June 2013, 09:29

According to recent reports, the anti-epileptic drug (AED) Trobalt (retigabine) has been causing some worrying side-effects.  It was found that after several years taking the drug, it can cause a blue discolouration in the skin - particularly the lips, fingernails and whites of the eyes.  The problem first came to light in the USA where the drug is known as Potiga (ezogabine) and the Food and Drug Adminstration (FDA) has issued a drug safety alert.  

A study is now being conducted by the European Medicines Agency’s Committee for Medicinal Products for Human Use (CHMP). CHMP have examined 55 patients who have been taking the drug over a long period. They found that 15 of those patients had discolouration in the retina – part of the eye.  About 1/3 of these people also had some effect on their eyesight. The effect on eyesight was mild and it is still unclear whether the problem existed before they started taking Trobalt. 

Further investigations are underway to understand why this is happening and whether Trobalt does indeed affect eyesight.  CHMP says that the side-effect is potentially serious, but it also recognises that Trobalt may be able to treat epileptic seizures that have not responded to other medicines.

In the meantime, the European Medicines Agency has advised that Trobalt should only be given when there is no other alternative anti-epileptic drug (AED) available.

If you are taking Trobalt it is very important that you DO NOT stop your medication as this could cause you to have more seizures. Contact your neurologist, epilepsy specialist nurse or GP to talk to them about your medicine.  They may review your case and suggest moving to another AED.  If you do continue to take Trobalt in the future you will be offered regular eye examinations to make sure your eyesight is not affected.